Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 109, NWS Quad Cities, IA

August 3, 2004Van Buren County, Iowa; Scotland County, Missouri

NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 3, 2004, 7:11 AM CDT for Van Buren County, Iowa; Scotland County, Missouri. It was in force for 79 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2004, 7:11 AM CDT (12:11 UTC)
Expired
Aug 3, 2004, 8:30 AM CDT
In force
79 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

Counties Van Buren County, IA, Scotland County, MO

The radar

The Quad Cities radar (KDVN), 177 km from the middle of the area, began a volume at 12:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 0.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2004-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 760 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2004-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
760 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
1021 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 031211
SVRDVN
IAC177-MOC199-031330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
710 AM CDT TUE AUG 3 2004

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCOTLAND COUNTY IN NORTHEAST MISSOURI
  SOUTHWESTERN VAN BUREN COUNTY IN SOUTHEAST IOWA

* UNTIL 830 AM CDT

* AT 705 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  NORTHWEST OF MILTON...OR ABOUT 8 MILES EAST OF BLOOMFIELD...AND
  MOVING SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MILTON BY 715 AM CDT
  CANTRIL BY 720 AM CDT
  GRANGER BY 740 AM CDT
  6 MILES NORTHEAST OF SOUTH GORIN BY 745 AM CDT

THIS IS A DANGEROUS STORM AND HAS A HISTORY OF PRODUCING DAMAGING 
WINDS. MOVE IMMEDIATELY INDOORS AND STAY AWAY FROM WINDOWS.

THIS STORM IS ALSO PRODUCING HEAVY RAIN AND URBAN AND SMALL STREAM
FLOODING.

LAT...LON 4032 9202 4058 9226 4059 9226 4059 9220
      4060 9218 4081 9218 4060 9195 4031 9196
      4031 9201

$$

12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 4:00 AM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, Aug 3, 4:00 AM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
400 AM CDT TUE AUG 3 2004

.SYNOPSIS...AT 06Z STNRY FRONT STRETCHED FROM SD/NE BORDER E THROUGH
NW IA AND SW MN INTO CNTRL WI. A WK SURFACE LOW WAS LOCATED OVER
CNTRL NE WITH A WRM FRNT EXTDG E INTO E CNTRL MO.  AIRMASS OVER MUCH
OF THE REGION WAS QUITE JUICY WITH 70+ DEWPOINTS COVERING MUCH OF MO
ERN KS WRN IA ERN NE AND SRN MN.  NORTH OF THE STNRY FRONT DEWPOINTS
TAPERED OFF RAPIDLY ACRS CNTRL MN. 00Z SOUNDINGS SHOWED A RATHER
STRONG CAP A KDVN/KOAX AND WAS SUPPORTED BY H7 TEMPS RANGING FROM
13C AT KDVN TO 15C AT KOAX.  HOWEVER...DESPITE THE CAP...ISOLD
ELEVATED SEVERE TSRA DVLPD OVER NW IA JUST AFTER MIDNIGHT AND WAS
FORMING INTO THE A SMALL CONVECTIVE COMPLEX ATM FROM W OF KFOD
TO NR KTNU...JUST WEST OF CWA. THE COMPLEX WAS BACKBUILDING ON
THE NW END. TSRA WAS COINCIDENT WITH NARROW PRESSURE FALL MAXIMA
FROM FROM NERN NE INTO SE IA AND ALSO LINED UP WITH DEEP CONVERGENCE
ZONE FROM H8 THROUGH H7 FROM NW IA INTO ECNTRL AND SE IA.

&&

.NEAR TERM (TODAY AND TONIGHT)...CONVECTIVE TRENDS CONTINUE TO BE THE
FOCUS FOR TODAY AND TONIGHT. MODELS ARE NOT PROVIDING MUCH HELP WITH
CONVECTIVE FEEDBACK ISSUES CONTAMINATING THE SOLUTIONS AND IMPACTING
THE LARGE SCALE FEATURES. BELIEVE CAP WILL KEEP ANY CONVECTION FROM
DEVELOPING OVER THE SW THIRD OF THE CWA TODAY. WHILE ON GOING ISOLD/
SCT TSRA WILL CONTINUE TO DEVELOP SE INTO ECNTRL IA THIS MORNING.
WILL HAVE TO WATCH THESE TSRA FOR HAIL...DESPITE HIGH WET BULB ZEROS
(AROUND 13KFT AT KDVN AT 00Z). HVY RAIN WILL ALSO BE A THREAT THIS
MORNING WITH PWS AROUND 1.5...WEAK FLOW AND NEARLY STNRY FORCING
THROUGH MID MORNING.  FEEL TSRA THREAT FOR THE AFTERNOON WILL BE
MINIMAL AS FORCING IN THE FORM OF THE MID LEVEL CONVERGENCE ZONES
ROTATES TO THE NE AS UPPER RIDGE BUILDS AHEAD OF S/W ENERGY MOVING
THROUGH THE PLAINS. TSRA THREAT WILL INCREASE BY LATE EVENING INTO
THE OVERNIGHT HOURS AS THE S/W MOVES INTO THE MID MO RIVER VALLEY AND
SENDS A SURFACE WAVE ALONG THE FRONT...WHICH SHOULD BE OVER SRN IA OR
NRN MO.  CONVECTIVE FEED BACK ON THE ETA/GFS MAKE IT DIFFICULT TO PIN
POINT WHERE THE FRONT AND HEAVIEST QPF WILL OCCUR TONIGHT...SO WILL
GO WITH HEAVY RAIN WORDING FOR THE ENTIRE CWA.     ..DLF..

&&

.LONGER TERM (WEDNESDAY THROUGH NEXT MONDAY)...WILL WALK OUT
EXPECTED MCS THAT SHOULD BE GOING ACRS MUCH OF THE CWA AT START OF
THIS PERIOD ON WED...WITH FEEDBACK POLLUTED MODELS VARYING WITH
EXTENT OF NORTH-SOUTH BOUNDARY PLACEMENT AND SFC WAVE STRENGTH AND
PROPAGATION ALONG THIS FEATURE. ALTHOUGH EVERYBODY IS MENTIONING
THAT THE QPF IS ENHANCED BY THIS FEEDBACK...LOCALLY HEAVY RAIN OF
AT LEAST A FEW INCHES STILL A VERY REAL THREAT FOR PART OF WED
LOOKING AT PWS AND THTA-E FEED/CONVERGENCE ACRS THE AREA. TEMPS ON
WED A BIG CRAP SHOOT DEPENDING ON HOW FAR NORTH BOUNDARY/SFC LOW
MOVES ACRS THE AREA AND EXTENT OF CLOUD COVER/PRECIP...BUT WILL TRY
TO MUDDLE OUT A GENERAL RANGE FROM NORTH TO SOUTH. ETA REALLY SUCKS
THE COOL AIR IN ACRS THE NORTHERN CWA ON WED AND HAS HIGHS ONLY IN
THE LOW 60S AT DBQ. FEEL THIS EXTENT OF CAA OVERDONE...BUT WOULD
NOT BE SURPRISED IF NORTHERN CWA DOESNT GET MUCH ABOVE 70.

THE LATEST SHORT(AND MEDIUM RANGE) MODEL RUN ENSEMBLE SUGGESTS
UPPER TROUGH/CYCLONIC FLOW PATTERN TO DEEPEN ACRS THE GRT LKS AND
UPPER MS RVR VALLEY LATE WED INTO THU MORNING AS UPPER RIDGE
AMPLIFIES ACRS THE ROCKIES. ADDITIONAL VORT ENERGY WILL LOOK TO GET
SHUTTLED DOWN ACRS THE CWA IN STEEPENING NORTHWEST FLOW WITH THIS
PROCESS...BUT  WILL BE TO NO AVAIL AS SEASONABLY STRONG LLVL RIDGE
BUILDS SOUTH OF OF CANADA AND PLOWS DOWN ACRS THE NORTHERN PLAINS.
AS THIS HIGH PRESSURE CONTINUES TO ENGULF THE WESTERN GRT LKS THU
INTO WED...ANOTHER ROUND OF FAIR BUT UNSEASONABLY COOL WX ON TAP TO
END THE WEEK. MODELS SUGGEST SINGLE DIGIT H85 ISOTHERMS INTO THE
CWA POSSIBLY BY THU...AND HIGHS MAY BE HELD IN THE 70S FOR BOTH THU
AND FRI. AS RIDGE AXIS CLOSES IN ON THE CWA LATE THU NIGHT...
POTENTIAL FOR TEMPS TO DIP CLOSE TO RECORD LEVELS(UPPER 40S- AROUND
50) FOR FRI MORNING/AUGUST 6TH LOWS. WILL FOLLOW THE LATEST ECMWFS
LEAD WITH DIGGING TROUGH ACRS THE UPPER MS RVR VALLEY EARLY NEXT WEEK
IN WARMING RETURN FLOW FOR NEXT PRECIP THREAT ON MONDAY.
 ..12..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

DLF/12
Hazardous weather outlook, Aug 3, 5:15 AM CDT, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
515 AM CDT TUE AUG 3 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-041000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
515 AM CDT TUE AUG 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST
CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...AND WEST
CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS MORNING IN SOUTHEAST IOWA
BETWEEN HIGHWAY 34 AND INTERSTATE 80. IF THE SEVERE THUNDERSTORMS
DEVELOP...THEY WILL HAVE THE POTENTIAL OF PRODUCING HAIL THE SIZE OF
GOLFBALLS...60 TO 70 MPH WINDS AND HEAVY RAIN.

THERE WILL BE A THREAT OF MORE SEVERE THUNDERSTORMS AGAIN FROM THIS
EVENING INTO THE OVERNIGHT HOURS OVER MUCH OF THE AREA. THE GREATEST
THREAT OF SEVERE THUNDERSTORMS WILL BE MAINLY AFTER MIDNIGHT. ANY
SEVERE STORMS THAT DEVELOP TONIGHT WILL PRODUCE DAMAGING WINDS AND
LARGE HAIL. HEAVY RAIN WILL ALSO BE POSSIBLE AND COULD RESULT IN
LOCALIZED FLOODING OF SMALL STREAMS AND LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NUMEROUS STORM CLUSTERS OR COMPLEXES SHOULD BE OCCURRING ACROSS
THE AREA WEDNESDAY MORNING AS A LOW PRESSURE STORM SYSTEM SHIFTS
EAST OVER EASTERN IOWA AND NORTHWEST ILLINOIS. LATEST INDICATIONS
SUGGEST THERE WILL BE THE POTENTIAL FOR SOME OF THESE STORMS TO
BE SEVERE WEDNESDAY MORNING THROUGH THE MIDDAY PERIOD...BEFORE THE
STORM COMPLEXES MOVE EAST OUT OF THE AREA. THE STRONGEST STORMS
COULD PRODUCE DAMAGING WINDS OF 60 TO 70 MPH AND LARGE HAIL UP TO THE
SIZE OF GOLFBALLS. HEAVY RAIN WILL ALSO BE A THREAT WITH SOME
LOCATIONS POSSIBLY EXPERIENCING AN ADDITIONAL 2 TO 3 INCHES OF
RAINFALL BY EARLY WEDNESDAY AFTERNOON...PRODUCING THE RISK OF
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS MORNING IN PARTS OF SOUTHEAST AND EAST
CENTRAL IOWA. SPOTTER ACTIVATION MAY BE NECESSARY AGAIN TONIGHT
OVER MUCH OF THE AREA.

DLF/12

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 5:51 PM CDTSevere Thunderstorm WarningDVNBenton, Iowa54 min
Aug 3, 6:09 PM CDTSevere Thunderstorm WarningDVNJohnson, Linn66 min
Aug 3, 6:27 PM CDTSevere Thunderstorm WarningDVNBuchanan33 min
Aug 3, 6:45 PM CDTSevere Thunderstorm WarningDVNCedar, Jones60 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.